Skip to Content
How to talk to a doctor about advanced ovarian cancer >>

Tumor Lysis Syndrome


Tumor lysis syndrome (TLS) is a condition that happens when cancer cells die quickly. Dying cells release large amounts of potassium, phosphate, and uric acid into the blood. This can cause heart or kidney problems and lead to kidney failure. TLS can become life-threatening if is not managed or treated. It most commonly happens after chemotherapy or radiation treatment, but may also occur after other forms of cancer treatment.


Follow up with your oncologist or specialist as directed:

You will need to return for more tests. Write down your questions so you remember to ask them during your visits.

Help manage TLS:

  • Increase liquids as directed. Ask your oncologist or specialist how much and what to drink.
  • Limit caffeine, alcohol, aspirin, and vitamin C. These increase uric acid levels. High uric acid levels increase your risk of kidney stones or kidney failure.

Contact your oncologist or specialist if:

  • You have questions or concerns about your condition or care.

Seek care immediately or call 911 if:

  • You have a seizure.
  • You feel your heart flutter, or beat faster or slower than normal.
  • You vomit repeatedly.
  • You have tingling around your mouth or in your hands or feet.
  • You have muscle weakness, cramps, or spasms.
  • You are fatigued or confused.
  • You have blood in your urine.
  • You urinate less than normal for you or not at all.

© 2016 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.